Hail, Knox
- When
- August 16, 4:06 PM CST
- Where
- Knox County, 4.55 mi WSW of Santee
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.800, -97.900
Thunderstorms developed in two areas on the evening August 16th. The first area was over northeast Nebraska along a weak stalled boundary, and the second area was along an outflow boundary over southeast Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Thunderstorms developed in two areas on the evening August 16th. The first area was over northeast Nebraska along a weak stalled boundary, and the second area was along an outflow boundary over southeast Nebraska. The combination of favorable instability and shear in both of these areas allowed for marginal supercell structures and severe weather, mainly in the form of large hail. The thunderstorms dissipated by late evening with the loss of surface heating.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 16, 11:14 AM CST, 4 hours 52 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 1214 PM CDT TUE AUG 16 2016 .UPDATE... Issued at 1215 PM CDT Tue Aug 16 2016 Updated grids and products earlier for showers and thunderstorms that kept occurring in a band from west to east across the central part of the forecast area. Coverage and intensity has been decreasing the past hour or so. Recent experimental HRRR output suggests some activity may linger in southeast Nebraska and southwest Iowa this afternoon. Also a few storms may develop late this afternoon or evening in the northwest part of northeast Nebraska. Also updated sky cover...max temps and winds earlier. && .SHORT TERM...(today through Thursday) Issued at 300 AM CDT Tue Aug 16 2016 Although somewhat slower than previous nights models indicated, scattered convection had developed and spread into northeast Nebraska at 07z. Strong low level moisture transport is oriented across eastern Nebraska early this morning with axis indicated to spread slowly east through 12z then stall across extreme eastern Nebraska into northwest Iowa during the morning. Better forcing however shifts east of the area after 12z with showers and storms expected to diminish. Some potential for additional storms return again tonight as mid level instability remains across the area and low level jet increases with eastern Nebraska western Iowa border area located in best convergence area. Generally dry and turning warmer for Wednesday into Thursday as upper ridge amplifies a bit over the central plains and strong upper trough approaches from the northwest. .LONG TERM...(Thursday night through Monday) Issued at 300 AM CDT Tue Aug 16 2016 Upper trough then works its way slowly southeast Thursday night through Friday with surface system developing over eastern South Dakota into western Nebraska. Increasing chance of storms for the area late Friday afternoon into Friday night as front moves into the area with potential for heavy rain. Will be interesting to see how deeper moisture that has been in place across the south interacts with this northern system. Models show upper trough becoming fragmented by Saturday with one wave coming across the region on Saturday while main energy stays to the west over the northern Rockies before moving into the region on Sunday. This may result in additional chance of more widespread rain for both Saturday and Sunday. Everything then shifts south and east of the area SUnday night and Monday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1215 PM CDT Tue Aug 16 2016 Generally look for VFR conditions through the period. Isolated TSRA will be possible...mainly at KOMA between 03z and 09z. Winds should become light and variable tonight. Some fog is possible toward sunrise but did not mention in TAFs at this time. && .OAX Watches/Warnings/Advisories... NE...None. IA...None. && UPDATE...Miller SHORT TERM...Fobert LONG TERM...Fobert AVIATION...Miller
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1035 AM CDT TUE AUG 16 2016 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-170545- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1035 AM CDT TUE AUG 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS AFTERNOON... MAINLY FROM EAST CENTRAL NEBRASKA INTO SOUTHWEST IOWA. SOME STORMS COULD DEVELOP IN NORTHEAST NEBRASKA VERY LATE THIS AFTERNOON... THEN MOVE OR DEVELOP SOUTHEAST INTO EAST CENTRAL NEBRASKA AND SOUTHWEST IOWA TONIGHT. SOME STORMS COULD BE STRONG WITH GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A BETTER CHANCE FOR THUNDERSTORMS FROM LATE THURSDAY NIGHT INTO FRIDAY NIGHT AS A COLD FRONT MOVES THROUGH THE REGION. A FEW SEVERE STORMS MAY OCCUR DURING THIS TIME. THERE IS ALSO A CHANCE FOR THUNDERSTORMS EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
ISSUED BY NATIONAL WEATHER SERVICE HASTINGS NE
501 PM CDT TUE AUG 16 2016
NEZ011-012-162245-
KNOX NE-CEDAR NE-
501 PM CDT TUE AUG 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX AND
NORTHWESTERN CEDAR COUNTIES UNTIL 545 PM CDT...
AT 500 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SANTEE...OR 14 MILES SOUTH OF TYNDALL...MOVING EAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SANTEE...CROFTON...LEWIS AND CLARK STATE RECREATION AREA...
GAVINS POINT DAM AND CAMPGROUNDS AND LINDY.
LAT...LON 4285 9778 4284 9770 4284 9766 4286 9762
4285 9755 4286 9750 4285 9745 4286 9743
4266 9741 4267 9794 4277 9795 4280 9790
4286 9787 4287 9783
TIME...MOT...LOC 2200Z 266DEG 17KT 4277 9785
BILLINGS WRIGHTThe Sioux Falls radar (KFSD), 129 km away, was scanning. The volume nearest the first event began at 22:05 UTC.
9 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643985, 643986, 643987, 643988, 643989, 643990, 643991, 643992, 643993.